Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS Blacksburg, VA

April 17, 2000Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 8:11 PM EDT for Pittsylvania County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2000, 8:11 PM EDT (00:11 UTC)
Expired
Apr 17, 2000, 9:00 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-173 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS51 KRNK 180011
SVRRNK
VAC143-180100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 900 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SWANSONVILLE...OR ABOUT 15 MILES NORTHWEST
  OF DANVILLE CITY...MOVING EAST AT 40 MPH.

WINDS UP TO 75 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE
  CALLANDS...
  CHATHAM...
  KEELING...
  JAVA...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:00 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 17, 8:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT MON APR 17 2000

ISSUED A QUICK UPDATE TO REMOVE SEVERE WEATHER WATCH WHICH EXPIRED
AT 800 PM EDT. FLOOD WARNING ISSUED FOR SEVERAL VA COUNTIES. PLEASE
REFER TO LATEST FFSRNK FOR INFO. NEXT ZONE UPDATE WILL ISSUE AROUND
10 PM. AT THIS TIME 88D IMAGE SHOWED THE HEAVY AXIS OF PCP WAS EAST
OF THE BLUE RIDGE.

.RNK.
...FLASH FLOOD WATCH UNTIL 10 PM EDT
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ 042>045-180200-

...FLOOD WARNING IN EFFECT UNTIL 9 PM EDT.
VAZ014-016-017-032-033-043-180100

KK

In the hours before

Local storm report, Apr 17, 4:50 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1319 PM    MEADOWS OF DAN         VA      1 INCH HAIL
04/17/00   PATRICK                        REPORTED BY CITY SHERIFF.

1325 PM    CHRISTIANSBURG         VA      0.75 INCH HAIL
04/17/00   MONTGOMERY                     REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

1345 PM    DOBSON                 NC      1 INCH HAIL
04/17/00   SURRY                          REPORTED BY SPOTTER.

1400 PM    VESTA                  VA      FLASH FLOODING
04/17/00   PATRICK                        RTE 764 AT LITTLE IVY
                                          CREEK.

1405 PM    PENHOOK                VA      WIND DAMAGE
04/17/00   FRANKLIN                       WINDOWS IN HOME BLOWN OUT.

1410 PM    HENRY                  VA      0.88 INCH HAIL
04/17/00   FRANKLIN                       REPORTED BY SPOTTER.

1414 PM    SHAWSVILLE             VA      1.25 INCH HAIL
04/17/00   MONTGOMERY                     REPORTED BY SPOTTER.

1415 PM    SHAWSVILLE             VA      FLASH FLOODING
04/17/00   MONTGOMERY                     REPORTED BY SPOTTER.

1430 PM    REDWOOD                VA      1 INCH HAIL
04/17/00   FRANKLIN                       REPORTED BY SPOTTER.

1441 PM    CHARLOTTE COURT HOUSE  VA      1 INCH HAIL
04/17/00   CHARLOTTE                      REPORTED BY CITY SHERIFF.

1500 PM    SANDY LEVEL            VA      1.75 INCH HAIL
04/17/00   PITTSYLVANIA                   REPORTED BY HURT POLICE.

1500 PM    BOONES MILL            VA      WIND DAMAGE
04/17/00   FRANKLIN                       TREES UPROOTED

JW
NNNN
Local storm report, Apr 17, 4:55 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1502 PM    CHARLOTTE COURT HOUSE  VA      1 INCH HAIL
04/17/00   CHARLOTTE                      REPORTED BY CITY SHERIFF.

1521 PM    NARUNA                 VA      0.75 INCH HAIL
04/17/00   CAMPBELL                       REPORTED BY SPOTTER.

1552 PM    GLADYS                 VA      TORNADO
04/17/00   CAMPBELL                       REPORTED BY CAMPBELL CO
                                          EOC.

1600 PM    ALTAVISTA              VA      0.75 INCH HAIL
04/17/00   CAMPBELL                       REPORTED BY CAMPBELL CO
                                          EOC.
1612 PM    HURT                   VA      1 INCH HAIL
04/17/00   PITTSYLVANIA                   REPORTED BY POST OFFICE.

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:04 PM EDTFlash Flood WarningRNKCarroll, Floyd, Franklin, Henry, Montgomery, Patrick and 4 more116 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.